View Single Post
Old 06-04-2006, 05:15 AM   #3
ARANGER ARANGER is offline
Veteran
(male)
 
Join Date: Apr 2004
Posts: 415
ARANGER HB User
Re: Pain med question

Hey Bluestream,

There are many pain killers out there, however, you are limited to a few classes. Narcotic Analagesics (Hydrocodone, Oxycodone, Morphine, etc.) Then there are anti-inflamm. (Ibuprofen, Tordal), and cox-2 inhibitors (Celebrex), and steroids (Prednisone, Methylpredisone). Then anti-seizure meds. Then finally just analgesics like Tylenol.

Other meds are now being used like anti-seizure meds, anti-depressants, muscle relaxers

All the above have side effects to some extent or another. The obvious with Narcotics, drowsiness, nausea, constipation, etc. However, much of that stuff does go away with time to a degree.

The anti-inflamm. meds can do a number on the stomach wall and gastric system.

Celebrex and Vioxx were used with some success by many, however, people with a history of heart conditions should not use these meds.

Steroids should not be used for chronic use. They can be very effective, but should only be used short time..

And Tylenol can cause liver damage after a while.

So, they all have side effects, and in my opinion, the safest for long term would be a narcotic without tylenol added like OxyContin, Oxy IR, Morphine, Fentanyl. Once you get passed the drowsy, nausea, etc, some have minimal side effects. Constipation is usually the only issue that will not go away without taking something or changing your diet. Fentanyl is probably the best for the least constipation.

I don't know how long you have been taking these meds?? But if you just recently started, you may want to give it some time to see how you feel. You could also ask for a reduction in meds, starting at a lower mg and titrating from there as needed.

And then of course trying other PM treatments can be beneficial. Massage, PT, TENS, Injections, etc.

Also, the Topamax can cause you to feel kind of spacey as well.

Thats about it for pain meds. Unfortunantely, being in pain can be a pain.... You either live with the pain or live with some of the side effects of the meds.

Discuss it with your doc and see what you can come up with to reduce your side effects.

Take Care